Alert archive / Kansas / Special Weather Statements in 2012

Special Weather Statement, NWS Dodge City, KS

May 21, 2012Morton County, Kansas

NWS Dodge City, KS issued this special weather statement at May 21, 2012, 8:53 PM CDT for Morton County, Kansas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2012, 8:53 PM CDT (01:53 UTC)
Expired
May 21, 2012, 9:45 PM CDT
In force
52 min
Issued by
NWS Dodge City, KS

County Morton County, KS

The radar

The Dodge City radar (KDDC), 158 km from the middle of the area, began a volume at 01:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.9 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2012-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2012-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2606 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

393 
WWUS83 KDDC 220153
SPSDDC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
853 PM CDT MON MAY 21 2012

KSZ074-084-220245-
MORTON-STANTON-
853 PM CDT MON MAY 21 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MORTON AND SOUTHERN
STANTON COUNTIES...

AT 851 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES SOUTHEAST OF MANTER...MOVING SOUTH AT 15
MPH.

NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM.

LAT...LON 3735 10160 3725 10158 3721 10183 3745 10184
      3746 10166
TIME...MOT...LOC 0154Z 350DEG 14KT 3741 10175

$$

RUSSELL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at May 21, 6:02 PM CDT, 2 hours 51 minutes earlier.

Area forecast discussion, May 21, 6:02 PM CDT, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
602 PM CDT MON MAY 21 2012

...UPDATED FOR THE 00Z TAF ISSUANCE...

.SYNOPSIS...
ISSUED AT 1213 PM CDT MON MAY 21 2012

AT 12Z MONDAY AN UPPER LEVEL LOW WAS LOCATED OFF THE COAST OF
BRITISH COLUMBIA WITH A +120KT UPPER LEVEL JET DIGGING INTO THE
BASED OF THIS UPPER LEVEL LOW. ACROSS THE WESTERN UNITED STATES AT
THE 500MB LEVEL THERE WERE SEVERAL THERMAL TROUGHS EMBEDDED IN A
WESTERLY FLOW. ONE WAS LOCATED IN NORTHWEST COLORADO WITH THE NEXT
THERMAL TROUGH LOCATED ACROSS EASTERN OREGON/NORTHWEST NEVADA. A
WEDGE OF WARM 700MB TEMPERATURES WERE LOCATED JUST EAST OF THE
ROCKIES WITH A POOL OF HIGHER DEW POINT PRESENT JUST EAST OF THESE
WARM TEMPERATURES WHICH EXTENDED FROM WESTERN NEVADA TO THE
PANHANDLE OF TEXAS. AT THE 850MB LEVEL A SOUTHERLY FLOW WAS
PRESENT ACROSS EASTERN COLORADO AND WESTERN KANSAS ALONG WITH SOME
WARM AIR ADVECTION. AT THE SURFACE A MOIST SOUTHEAST FLOW WAS
PRESENT WEST OF AN AREA OF HIGH PRESSURE THAT WAS LOCATED ACROSS
EASTERN NEBRASKA/EASTERN KANSAS. THE AREA OF HIGHER DEW POINTS
EXTENDED FROM WESTERN OKLAHOMA INTO SOUTHEAST COLORADO.

&&

.SHORT TERM...(THIS EVENING THROUGH TOMORROW)
ISSUED AT 137 PM CDT MON MAY 21 2012

TONIGHT A SUBTLE UPPER LEVEL WAVE WILL MOVE ACROSS EASTERN
COLORADO INTO WESTERN KANSAS. NAM AND GFS ARE IN DECENT AGREEMENT
WITH THE MID LEVEL INSTABILITY EARLY TONIGHT BUT DISAGREE ON HOW
WARM THE 750-650MB LAYER WILL BE AT 00Z TUESDAY. AS A RESULT AM
UNSURE HOW QUICKLY/IF CONVECTION WILL DEVELOP BEFORE 00Z TUESDAY.
GIVEN THIS UNCERTAINTY WILL KEEP A MENTION OF SMALL CHANCES GOING
EARLY BUT WILL ADJUST IF NEEDED. WILL THEN CONTINUE TO SPREAD
PRECIPITATION CHANCES EAST ACROSS WESTERN KANSAS OVERNIGHT GIVEN
THE MOIST UPSLOPE FLOW COMBINED WITH 850MB WARM AIR ADVECTION NEAR
THE NOSE OF A 35KNOT JET IN AN AREA WHERE BOUNDARY LAYER CAPES OF
500 TO 750J/KG. THIS AREA OF LIFT IS EXPECTED TO SPREAD EAST
TOWARDS CENTRAL KANSAS LATE TONIGHT AND EARLY TUESDAY AS A 700MB
BAROCLINIC ZONE MOVES INTO WESTERN KANSAS.

ON TUESDAY A WESTERLY DOWNSLOPE FLOW WILL IMPROVE AND A TROUGH OF
LOW PRESSURE AT THE SURFACE IS EXPECTED TO DEEPEN ACROSS EASTERN
COLORADO. SOUTH WINDS WILL INCREASE DURING THE DAY AND WILL
APPROACH WIND ADVISORY CRITERIA DURING THE AFTERNOON BASED ON
BOUNDARY LAYER AND MEAN MIXED LAYER WINDS. AT THIS TIME CONFIDENCE
IS NOT HIGH ENOUGH TO ISSUE A WIND ADVISORY YET BUT DID RAISE
WIND SPEEDS UP SLIGHTLY TUESDAY AFTERNOON. 700MB TEMPERATURES AT
00Z WEDNESDAY IS FORECAST TO RANGE FROM 12 TO 14C AND 850MB
TEMPERATURES WILL RANGE FROM NEAR 20 IN SOUTH CENTRAL KANSAS TO
THE LOWER 30S CLOSE TO THE COLORADO BORDER AT 00Z WEDNESDAY. BASED
ON THIS AND GOOD MIXING SEE LITTLE REASON TO DISAGREE WITH THE
PREVIOUS FORECAST SO WILL KEEP HIGHS RANGING FROM THE LOW TO MID
90S ACROSS MUCH OF WESTERN KANSAS. FURTHER EAST SOME LINGERING
CLOUDS ARE EXPECTED THROUGH THE EARLY AFTERNOON EAST OF THE 700MB
BAROCLINIC ZONE AS IT CROSSES WESTERN KANSAS DURING THE DAY SO IN
ADDITION TO SOME SMALL POPS WILL HAVE LOWER TEMPERATURES SLIGHTLY
AND TREND TOWARDS THE COOLER GUIDANCE.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 202 PM CDT MON MAY 21 2012

TUESDAY NIGHT:

HAVE SILENT POPS IN THE GRIDS TUESDAY EVENING ACROSS MY WESTERN COUNTIES
WEST OF A GARDEN CITY TO LIBERAL LINE. THE NAM INDICATES CONVECTION
FORMING ALONG THE LEE SURFACE TROUGH, HOWEVER, I HAVE VERY LOW CONFIDENCE
IN THIS SOLUTION AS THE 250 HPA JET IS LOCATED WELL TO THE NORTHWEST.
FORECAST SOUNDINGS SHOW THAT INSTABILITY IS NOT PARTICULARLY THAT HIGH
(1000-1500 J/KG OF CAPE) AND PWATS PRETTY LOW AT 0.60 INCHES (AROUND
THE 25TH PERCENTILE FOR THIS TIME OF YEAR). OVERNIGHT LOWS INTO WEDNESDAY
MORNING COULD BE VERY MILD (65 TO 70 DEG F RANGE) AS SOUTHERLY WINDS
CONTINUE THROUGH THE OVERNIGHT. FOLLOWED THE ECMWF FOR GUIDANCE FOR
LOW TEMPS.

WEDNESDAY:

WEDNESDAY LOOKS TO BE VERY HOT WITH MAXIMUM TEMPERATURES AROUND 20 TO
25 DEG ABOVE NORMAL. THE THERMODYNAMIC PROFILE IS VERY WARM IN THE LOW
LEVELS WITH 700 HPA TEMPERATURES AROUND 17 DEG C AND 850 HPA TEMPERATURES
AROUND 33 DEG C. THE WARMEST LOCATIONS WILL BE SOUTHWEST OF A LINE FROM
GARDEN CITY TO LIBERAL WHERE LOW 100S ARE NOW FORECAST. AGAIN, HAVE
FOLLOWED THE ECMWF AS GUIDANCE DUE TO THE CONTINUED POOR PERFORMANCE
FROM THE GFS. THE WARMEST SPOT LOOKS TO BETWEEN ELKHART AND LIBERAL
BEHIND THE DRYLINE AND IN THE REGION OF MAXIMUM DOWNSLOPE SOUTHWESTERLY
WINDS FROM THE SURFACE THROUGH 700 HPA. NO CONVECTION IS EXPECTED WITH
SUCH WARM TEMPERATURES ALOFT AND A RELATIVELY DRY ATMOSPHERE AS THE
DRYLINE MIXES FURTHER EAST DURING THE DAY. ANOTHER MILD NIGHT ALTHOUGH
SLIGHTLY COOLER THAN COMPARED TO THE NIGHT BEFORE IS EXPECTED WITH AROUND
60 DEG F FROM SCOTT CITY TO AROUND 70 DEG F NEAR MEDICINE LODGE.

THURSDAY:

AN UPPER LEVEL 500 TO 250 HPA NEGATIVELY TILTED TROUGH WILL MOVE ACROSS
THE CENTRAL AND NORTHERN PLAINS THURSDAY. THIS WILL HAVE A SURFACE REFLECTION
IN THE FORM OF A COLD FRONT THAT WILL MOVE ACROSS SOUTHWEST KANSAS DURING
THE DAY. HAVE STUCK WITH THE SLOWER FROPA SOLUTION FROM THE ECMWF AND
KEPT THE HOTTEST TEMPERATURES ACROSS SOUTH CENTRAL KANSAS (MID 90S DEG
F) AND COOLER (MID TO UPPER 80S DEG F) TOWARDS INTERSTATE 70. ANY CONVECTION
LOOKS TO REMAIN NORTHWEST OF THE AREA FROM NORTHEAST COLORADO INTO NEBRASKA
IN ASSOCIATION WITH AFOREMENTIONED UPPER LEVEL DYNAMICS.

FRIDAY AND BEYOND:

THE WARM FRONT WILL RETURN NORTHWARD FRIDAY AND A RETURN TO MAINLY 90
DEG F IS EXPECTED AS A RESULT. WILL HAVE TO WATCH OUT FOR CONVECTION
FORMING ALONG THE WARM FRONT ACROSS EITHER CENTRAL KANSAS (GFS) OR SOUTH
CENTRAL KANSAS (ECMWF) FRIDAY EVENING. HAVE CLEANED UP THE POPS A BIT
TO MAKE THE GRADIENT A BIT MORE METEOROLOGICALLY COHERENT. THE WARMEST
TEMPS ARE EXPECTED NEAR THE OKLAHOMA BORDER AND WILL CONTINUE TO REMAIN
TOASTY (IN THE 90S DEG F).

WITH A SHORTWAVE TROUGH LOCATED ACROSS THE GREAT BASIN, THE AFOREMENTIONED
WARM FRONT/WARM SECTOR WILL CONTINUE TO SPREAD NORTHWARD SATURDAY. HAVE
NUDGED THE ALLBLEND NUMBERS UP A DEGREE OR TWO AS 850 HPA TEMPERATURES
PER THE ECMWF ARE STILL FORECAST IN THE UPPER 20S DEG C. THERE COULD
BE SOME CONVECTION ACROSS THE HIGH PLAINS SATURDAY EVENING AND HAVE
TWEAKED THE ALLBLEND POPS TO ACCOUNT FOR THIS. FOR THE WEEKEND, MOST
OF THE UPPER LEVEL DYNAMICS WILL REMAIN NORTH OF SW KANSAS. WILL CONTINUE
A CHANCE FOR THUNDERSTORMS AND ABOVE NORMAL TEMPERATURES FOR THE REST
OF MY PERIOD. LOOKS LIKE SUMMER IS HERE TO STAY.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING)
ISSUED AT 555 PM CDT MON MAY 21 2012

GUSTY SOUTHEAST WINDS WILL SUBSIDE TO SOUTHEAST AT 12-14KTS AFTER
0130Z, DUE TO THE TEMPERATURE GRADIENTS DIMINISHING. A FEW MID
LEVEL ALTOCUMULUS CLOUDS WILL DRIFT IN FROM THE WEST THIS EVENING, AND
GENERALLY BE IN THE 050-070 THOUSAND FOOT RANGE OVERNIGHT. ALL IN
ALL, VFR CONDITIONS WILL PREVAIL THROUGH THE 24 HOUR TAF PERIOD.
ON TUESDAY, EXPECT STRONG SOUTH WINDS TO DEVELOP BY MID MORNING,
AS A STRONGER FLOW ALOFT MIXES DOWNWARD.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  55  92  67  97 /  20  20   0  10
GCK  57  93  66  99 /  20  20  10  10
EHA  59  96  65 100 /  20  20  10  10
LBL  58  94  67 103 /  30  20  10  10
HYS  54  90  67  93 /  10  20   0  10
P28  55  87  68  93 /  10  20   0  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...BURGERT
SHORT TERM...BURGERT
LONG TERM...SUGDEN
AVIATION...BURKE
Hazardous weather outlook, May 21, 8:35 PM CDT, 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
835 PM CDT MON MAY 21 2012

KSZ030-031-043>046-061>066-074>081-084>090-230145-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
835 PM CDT MON MAY 21 2012 /735 PM MDT MON MAY 21 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TONIGHT

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS WEST OF HIGHWAY 25
THIS EVENING. A FEW OF THE STORMS MAY PRODUCE HAIL UP TO THE SIZE
OF QUARTERS...WITH A GOLF BALL HAIL REPORT NOT OUT OF THE QUESTION.
WIND GUSTS UP TO 50 MPH ARE ALSO POSSIBLE WITH A FEW OF THE STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A FEW SHOWERS AND THUNDERSTORMS COULD LINGER ACROSS SOUTHWEST AND
SOUTH CENTRAL KANSAS ON TUESDAY MORNING. IN ADDITION...SOUTH WINDS
ARE EXPECTED TO INCREASE INTO THE 25 TO 35 MPH RANGE DURING THE
DAY TUESDAY. THERE WILL BE A CHANCE FOR LATE AFTERNOON AND EVENING
THUNDERSTORMS THIS WEEKEND. IT IS TOO EARLY TO TELL WHETHER OR NOT
SEVERE WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED, BUT ANY HAIL REPORT WOULD BE
APPRECIATED THIS EVENING.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

12

In the hours before

Special weather statement, May 21, 7:50 PM CDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
750 PM CDT MON MAY 21 2012

KSZ074-220130-
STANTON-
750 PM CDT MON MAY 21 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN STANTON COUNTY...

AT 742 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR JOHNSON CITY...MOVING SOUTHEAST AT 5 MPH.

NICKEL SIZE HAIL WAS REPORTED IN JOHNSON AT 745 PM CDT WITH THIS
STORM.

LAT...LON 3751 10153 3739 10153 3739 10181 3759 10180
      3768 10163
TIME...MOT...LOC 0049Z 322DEG 5KT 3754 10168

RUSSELL
Local storm report, May 21, 7:54 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
754 PM CDT MON MAY 21 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HAIL             JOHNSON CITY            37.57N 101.75W
05/21/2012  E0.88 INCH       STANTON            KS   TRAINED SPOTTER

0750 PM     HAIL             JOHNSON CITY            38.08N 99.89W
05/21/2012  E1.00 INCH       HODGEMAN           KS   PUBLIC

&&

BURKE
Local storm report, May 21, 7:58 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DODGE CITY KS
758 PM CDT MON MAY 21 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     HAIL             JOHNSON CITY            37.57N 101.75W
05/21/2012  E1.00 INCH       STANTON            KS   PUBLIC

&&

BURKE
Local storm report, May 21, 8:00 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
800 PM CDT MON MAY 21 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0757 PM     HAIL             JOHNSON CITY            37.57N 101.75W
05/21/2012  E1.75 INCH       STANTON            KS   EMERGENCY MNGR

&&

MSCOTT
Special weather statement, May 21, 8:53 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
853 PM CDT MON MAY 21 2012

KSZ074-084-220245-
MORTON-STANTON-
853 PM CDT MON MAY 21 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MORTON AND SOUTHERN
STANTON COUNTIES...

AT 851 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES SOUTHEAST OF MANTER...MOVING SOUTH AT 15
MPH.

NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM.

LAT...LON 3735 10160 3725 10158 3721 10183 3745 10184
      3746 10166
TIME...MOT...LOC 0154Z 350DEG 14KT 3741 10175

RUSSELL

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 7:50 PM CDTSpecial Weather StatementDDCStanton40 min
May 21, 7:53 PM CDTSevere Thunderstorm WarningDDCStanton52 min
May 21, 9:08 PM CDTSevere Thunderstorm WarningDDCMorton, Stanton21 min

Nearby

Special Weather Statements in Kansas, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.